Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 11, 2002, 1:24 PM EST for Dare County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 11, 2002, 1:24 PM EST (18:24 UTC)
- Expired
- Nov 11, 2002, 2:00 PM EST
- In force
- 36 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 149 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1290 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
402 WUUS52 KMHX 111824 SVRMHX NCC055-111900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 123 PM EST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 200 PM EST * AT 123 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM GRANDY TO THE ALLIGATOR RIVER...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS LINE OF STORMS. * SEVERE THUNDERSTORMS WILL BE NEAR... SOUTHERN SHORES...AND DUCK AROUND 135 PM EST KITTY HAWK AROUND 140 PM EST KILL DEVIL HILLS AROUND 145 PM EST NAGS HEAD...AND MANTEO AROUND 150 PM EST THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR WINDS IN EXCESS OF 70 MPH. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON FOR EASTERN NORTH CAROLINA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3634 7602 3589 7617 3586 7525 3631 7509 14 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 9:01 AM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Nov 11, 9:01 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 901 AM EST MON NOV 11 2002 BAND OF SHRA AND TSRA RAPIDLY APPROACHING FROM THE W. SKIES STILL MCLR E OF I95 AND TEMPS RAPIDLY WARMING. GOOD INSTAB EXPECTED AS TEMPS APPROACH 80 WITH DEWPTS IN LOWER 70S. MDLS SHOW LOW LVL WINDS DECREASE A BIT THIS AFTN AS SPREAD ACRS ERN NC...HOWEVER STILL STRONG ENUF TO PRODUCE DAMAGING WINDS GIVEN EXPECTED STRONG UPDRAFTS. WL HOLD OFF ON UPDATE TO LATER THIS MORNING SO CAN INCLUDE WATCH BOX IF NEEDED. CRNT FCST LOOKS PRETTY GOOD WITH HIGH POPS...WL INCLUDE MENTION OF POSS SEVERE. MARINE: SCA UP AND NO CHANGES PLANNED WITH DECENT SW FLOW EXPECTED THIS AFTN AHEAD OF FRNT. STRONG CONVECTION WL BE POSSIBLE AS ACTVTY TO W MAKES IT TO CST...WL ADD WINDS/SEAS HIGHER NEAR TSTMS. .MHX...SCA CSTL WTRS AND SOUNDS. RF
Hazardous weather outlook, Nov 11, 5:00 AM EST, 8 hours 24 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 500 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... MAINLY THIS AFTERNOON...AND INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY...MAINLY THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS LITTLE RISK OF SEVERE THUNDERSTORMS TUESDAY THROUGH SUNDAY...HOWEVER...THERE IS THE POTENTIAL FOR HEAVY RAIN TUESDAY AND TUESDAY NIGHT WHICH COULD CAUSE LOCALIZED FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WS
In the hours before
Special weather statement, Nov 11, 11:45 AM EST, 1 hour 39 minutes before
NCZ045-080-092-093-098-111800- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1145 AM EST MON NOV 11 2002 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...WASHINGTON...CRAVEN...JONES AND BEAUFORT COUNTIES BY 100 PM EST... AT 1145 AM EST...THERE WERE STRONG THUNDERSTORMS EXTENDED FROM NORTHERN PITT TO SOUTHWEST DUPLIN COUNTIES. THE STRONG THUNDERSTORMS WILL BE NEAR RICHLANDS AT 1245 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE NEW BERN AND TRENTON. WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. RP
Local storm report, Nov 11, 11:48 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1148 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1133 AM WARSAW NC WIND GUST
11/11/02 DUPLIN 60 MPH WIND REPORTED ON
INTERSTATE 40 BY PUBLIC
RFLocal storm report, Nov 11, 12:07 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1207 PM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1202 PM WILLIAMSTON NC WIND DAMAGE
11/11/02 MARTIN TREES DOWN IN WILLIAMSTON
REPORTED BY LAW ENFORCEMENT
RFLocal storm report, Nov 11, 12:21 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1221 PM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1147 AM KINSTON NC WIND DAMAGE
11/11/02 LENOIR TRANSFORMER DAMAGED BY
HIGH WIND REPORTED BY LAW
ENFORCEMENT
RFLocal storm report, Nov 11, 12:30 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1230 PM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM GREENVILLE NC WIND DAMAGE
11/11/02 PITT TREES DOWN HOUSE
DAMAGED REPORTED BY LAW
ENFORCEMENT
RFSpecial weather statement, Nov 11, 1:04 PM EST, 20 minutes before
NCZ045>047-080-081-092>095-098-103-104-111900- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 104 PM EST MON NOV 11 2002 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...OUTER BANKS HYDE...WASHINGTON...MAINLAND HYDE...CRAVEN...JONES...PAMLICO... BEAUFORT...MAINLAND DARE...OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 200 PM EST... AT 104 PM EST...THERE WERE STRONG THUNDERSTORMS FROM COLUMBIA TO AURORA...NEW BERN AND CAMP LEJEUNE...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROSE BAY AT 120 PM EST...WHORTONSVILLE AT 125 PM EST...MASHOES AT 130 PM EST...AND PINE KNOLL SHORES AT 135 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ATLANTIC BEACH...BAYBORO...BEAUFORT...BELHAVEN...CEDAR ISLAND...EMERALD ISLE...ENGELHARD...HARKERS ISLAND...HAVELOCK...MANNS HARBOR...MANTEO...MOREHEAD CITY...NAGS HEAD...OCRACOKE...ORIENTAL AND SWANQUARTER. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. JO
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 10:52 AM EST | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 38 min |
| Nov 11, 10:58 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 62 min |
| Nov 11, 11:11 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 49 min |
| Nov 11, 11:33 AM EST | Severe Thunderstorm Warning | MHX | Lenoir | 57 min |
| Nov 11, 11:35 AM EST | Severe Thunderstorm Warning | MHX | Martin | 55 min |
| Nov 11, 11:57 AM EST | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Onslow | 63 min |
| Nov 11, 12:13 PM EST | Severe Thunderstorm Warning | MHX | Washington | 47 min |
| Nov 11, 12:33 PM EST | Special Marine Warning | MHX | 27 min | |
| Nov 11, 12:37 PM EST | Special Marine Warning | MHX | 83 min | |
| Nov 11, 12:43 PM EST | Special Marine Warning | MHX | 92 min | |
| Nov 11, 12:58 PM EST | Special Marine Warning | MHX | 47 min | |
| Nov 11, 1:43 PM EST | Special Marine Warning | MHX | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.